HOPE COLLEGE OF ARTS AND SCIENCES
1200 SW 3rd Street
Pompano Beach, FL 33069
Cardiovascular Medication Assignment (provide the rationale for each of your answer in
order to achieve full credit)
B.J. is a 50-year-old man who was given a prescription for lisinopril (Zestril) 1 month ago. While
taking the medication, his systolic pressure has averaged between 130 and 138 mm Hg, and his
diastolic pressure has averaged between 80 and 84 mm Hg. When he comes to the clinic today
for follow up, he states that he has a “dry cough” that “drives [him] crazy.” He has also noticed
that he has been “catching every cold that comes along.” He would like to speak with the nurse
about these complaints.
1. What does the nurse suspect is the cause of B.J.’s cough?
2. What does the nurse suspect is the cause of B.J.’s frequent infections?
A.A. is a first day postoperative patient who had an abdominal aortic aneurism repaired with a
synthetic patch. He is sedated and is being monitored very closely to ensure his vital signs
indicate adequate cardiac output and tissue perfusion, especially the kidneys.
1. Why would A.A. have the vasodilator sodium nitroprusside (Nipride) being titrated in a
2. The family asks why this medicine is wrapped in aluminum foil. What is the nurse’s best
3. A.A. develops bradycardia and petechiae on postoperative day 3. How will the nurse
explain these clinical developments to the family?
S.K. is a 55-year-old woman with diabetes who is being seen in the emergency department for
jaw pain and nausea that began while she was pruning the bushes in front of her house. The
patient is diagnosed with angina. The nurse administers the ordered sublingual nitroglycerin,
and the patient immediately has shortness of breath and breaks out in hives along her neck,
chest, and upper arms. The patient is treated with oral diphenhydramine (Benadryl) and
intravenous (IV) dexamethasone (Decadron), and she recovers without incidence.
1. S.K. asks the nurse how a problem with the heart can manifest as jaw pain and nausea.
How will the nurse respond?
2. The patient asks the nurse, “What am I going to do if I experience more chest pain? Isn’t
nitroglycerin the only medication that treats chest pain?” How will the nurse respond?
3. What type of angina is S.K. experiencing?
4. 2 months later, S.K. is sweeping out her garage when she develops shortness of breath
and becomes diaphoretic. She sits down to rest, and the “heaviness” doesn’t go away.
What would be the priority action?
J.S. is a 78-year-old male patient who is experiencing HF after abdominal surgery. He has
received digoxin for the past 4 days and has been progressing favorably. J.S. is usually very alert
and entertaining. He is a sports fanatic, and he especially loves football. When the nurse enters
the room, the patient is watching a football game on television. The patient asks, “Why are
those guys hitting each other and falling on the ground?” The patient is also confused as to the
date and his location.
1. What does the nurse suspect is the cause of the sudden onset of confusion?
2. What laboratory tests does the nurse expect to be ordered? What outcome does the
3. What treatment option does the nurse expect to administer?
J.S. is a 50-year-old male patient who is admitted to the emergency department (ED) with the
following symptoms: lightheadedness, shortness of breath, and feeling “weak all over.” He also
complains that his heart is racing. His wife is present, and she tells the nurse that she and J.S.
were walking outside when J.S. said he did not feel well and that he was going to “pass out.”
She relates that J.S. sat down on the sidewalk and vomited.
In the ED, the nurse initiates the ordered intravenous (IV) therapy and places J.S. on a heart
monitor. A 12-lead electrocardiogram and blood work are also ordered. The bedside monitor
shows a paroxysmal supraventricular tachycardia (PSVT). J.S.’s heart rate is 180 beats/min, and
his respiratory rate is 35 breaths/min. The nurse asks J.S. if these symptoms have occurred
previously, and J.S. nods.
1. What is PSVT?
2. What drug class does the nurse expect will be considered for the long-term treatment of
Four months later, J.T. is back in the ED with shortness of breath, palpitations, and dizziness. He
is connected to the cardiac monitor and has the rhythm noted above. Identify the rhythm and
top nursing priorities.
1. What is this dysrhythmia (see above), and what is your biggest concern?
2. What is the evidence-based treatment to save J.T.’s life?
3. The nurse recognizes that amiodarone is a very toxic drug and has significant
interactions with other drugs. As the nurse prepares to give J.T.’s digoxin and warfarin,
what should he or she be aware of before administration?
4. Forty-five minutes later, J.T. has the following dysrhythmia. What is the problem and
J.C. is a 70-year-old male patient with a history of atrial fibrillation that is controlled with
medication. His medication regimen also includes warfarin (Coumadin). His daughter has taken
him to the Coumadin Clinic today, and she has several questions for the nurse.
1. J.C.’s daughter says, “I understand why my father takes a medication for his heart
rhythm problems, but why does he need a blood thinner?” How will the nurse
answer the daughter’s question?
2. J.C.’s daughter also asks about her father’s clotting times. The nurse states that the
prothrombin time (PT) is 19 seconds, and the INR is 2.8. Are these values
therapeutic? If the INR was 3.5 and J.C. showed signs of hemorrhage, what
treatment would the nurse expect to be ordered?
K.D. is admitted to cardiac care unit with an acute ST segment elevation myocardial infarction
(MI) involving his left main coronary artery supplying blood to his left ventricle. He began to
have crushing chest pain about 3 hours ago. He is being prepared to receive alteplase (Activase)
100 mg intravenously over 90 minutes, then 50 mg over 30 minutes, then 35 mg over 60
1. K.D.’s wife is asking the nurse how this drug works and if it will save her husband’s life.
What’s the nurse’s best response?
2. What nursing care will be a priority for K.D. after thrombolytic therapy?
M.S. is a 56-year-old woman who was recently diagnosed with hypercholesterolemia. She has
tried diet therapy and exercise, but her total cholesterol and LDL cholesterol levels remain
elevated. M.S. is unable to take HMG–CoA reductase inhibitors (statins) because of a familial
history of allergy and rhabdomyolysis. M.S. is prescribed the bile acid sequestrant (Questran).
1. The patient asks, “How do bile acid sequestrants treat hypercholesterolemia and lower
total cholesterol?” How will the nurse respond?
2. What will the nurse teach M.S. about the correct way to take this medication?
S.W. is seeing her nurse practitioner today for a follow-up appointment. Two weeks ago, S.W.
was seen for complaints of occasional headaches. On that visit, S.W.’s blood pressure was
160/110 mm Hg. S.W. has been monitoring her blood pressure for the past 2 weeks, and it has
remained at 150/100 mm Hg or higher. S.W. is not overweight, does not smoke, and walks for
exercise at least three times per week. The nurse practitioner decides to start S.W. on therapy
with spironolactone (Aldactone) daily to control S.W.’s hypertension.
1. What is the role of spironolactone in the treatment of hypertension?
2. The patient asks the nurse what diet changes, if any, she will need to make. How will the
3. As the patient is leaving the office, the nurse overhears her talking on the phone. She
says, “I’m having terrible cramps. I can’t wait to get home and take some Tylenol.” Is any
further patient teaching necessary?
4. The patient calls into the clinic the following week and tells the nurse she is having lots
of diarrhea, and her legs are so weak that she is having trouble putting one foot in front
of the other. She’s been so irritable that her husband insisted she call in. What would
the nurse suspect what occurring?
Why Choose Us
- 100% non-plagiarized Papers
- 24/7 /365 Service Available
- Affordable Prices
- Any Paper, Urgency, and Subject
- Will complete your papers in 6 hours
- On-time Delivery
- Money-back and Privacy guarantees
- Unlimited Amendments upon request
- Satisfaction guarantee
How it Works
- Click on the “Place Order” tab at the top menu or “Order Now” icon at the bottom and a new page will appear with an order form to be filled.
- Fill in your paper’s requirements in the "PAPER DETAILS" section.
- Fill in your paper’s academic level, deadline, and the required number of pages from the drop-down menus.
- Click “CREATE ACCOUNT & SIGN IN” to enter your registration details and get an account with us for record-keeping and then, click on “PROCEED TO CHECKOUT” at the bottom of the page.
- From there, the payment sections will show, follow the guided payment process and your order will be available for our writing team to work on it.